|Title||Treatment-resistant papilledema associated with high methionine levels and betaine therapy in a boy with homocystinuria|
|Purpose||To show a case of papilledema in a child with homocystinuria but more importantly to remind the reader of the importance of a multidisciplinary approach, including endocrinologists, neurosurgeons and ophthalmologists.|
|Results||Ophthalmological examination of a 8-year old boy with homocystinuria, an autosomal recessive metabolic disorder, showed a bilateral decrease in visual acuity due to the presence of bilateral papilledema. MRI of the brain revealed cerebral edema, most probably caused by the toxic effect of high methionine levels due to the current therapy with Betaine.
Betaine therapy for homocystinuria lowers homocysteine levels by homocysteine remethylation to methionine and was recently started in our patient because of failing of the first-line treatment for homocystinuria. Plasma methionine concentrations of more than 1000 µmol/L can rarely result in cerebral edema, however, in most betaine-treated patients methionine levels rise without adverse effects.
Betaine was discontinued and acetazolamide was started without significant improvement. Intravenous administration of Mannitol failed as well so a ventriculoperitoneal shunt placement was required to lower intracranial pressure and resolve the bilateral papilledema.
|Conclusion||Hypermethioninemia, as a result of betaine therapy in homocystinuria, may result in cerebral edema so physicians should monitor methionine levels and be aware of signs and symptoms of intracranial hypertension.|
|Conflict of interest||No|